Topics:

Current Management of Opioid-Related Side Effects

Current Management of Opioid-Related Side Effects

Dr. O’Mahony and his coauthors have written an excellent review on a very important subject in oncology. Less than 15 years ago, three-quarters of the patients with cancer pain requiring strong opioids were prescribed those drugs by cancer pain or palliative care specialists. At present, more than 90% of those patients are started on opioids by their own oncologist or general internist. This trend has resulted in the earlier use of appropriate analgesics and in an overall increase in the total dose and length of exposure of cancer patients to opioid analgesics. The overall result has been an improvement in cancer pain management. However, this increased use of higher doses of opioids for longer periods of time requires oncologists to be aware of the common side effects associated with these drugs and the management of those side effects.[1]

The authors rightly emphasize the lack of studies addressing the mechanisms underlying opioid-related side effects, and the need to conduct studies on the frequency and severity of these effects in patients with advanced cancer. For the most part, these patients are elderly and suffer a number of comorbidities, including coexisting renal, hepatic, pulmonary, and cognitive dysfunction.

Confirming and Treating Constipation

Although constipation is a common problem in patients receiving opioids, it is consistently underdiagnosed by palliative care specialists as well as by physicians and nurses, both in the outpatient and inpatient settings.[2] Constipation is capable of causing a number of symptoms, including bloating, dyspepsia, nausea, anorexia, and increased pain in patients with intra-abdominal malignancies. O’Mahony et al appropriately suggest that occasionally abdominal x-rays may be necessary to confirm severe constipation of rectal impaction.

They also delineate both established and novel treatments for constipation. Recent evidence suggests that fentanyl[3] and methadone[4] may be less constipating than other opioid agonists. Switching opioids could be considered in patients who present with severe constipation that does not respond to other measures.

Opioid-induced chronic nausea and emesis are due to both central effects and gastroparesis. Promotility agents such as metoclopramide are particularly useful in these patients.[5] Metoclopramide can be administered either orally or subcutaneously. Because of its short half-life, patients can occasionally benefit from a continuous subcutaneous infusion.[5] In cases of refractory nausea, corticosteroids (eg, oral or subcutaneous dexamethasone) are among the most powerful antiemetics, providing synergistic effects with both 5-HT3-receptor antagonists and promotility drugs such as metoclopramide.

As O’Mahony and colleagues point out, the subcutaneous administration of opioids, antiemetics, and other drugs offers certain advantages to palliative care patients, particularly those receiving hospice care in the community.

Delirium and Its Causes

Among the most disturbing side effects of opioid therapy, as the authors note, are cognitive failure and delirium. Unfortunately, active metabolites have been associated not only with morphine but with other opioids such as fentanyl, hydromorphone, codeine, hydrocodone, and meperidine.[6] Therefore, active metabolite accumulation in cases of dehydration, renal failure, or prolonged exposure is a risk with all these opioids. Methadone is an exception in that no active metabolites have been ascribed to this drug, and it could be an effective alternative for patients who develop opioid-induced neurotoxicity.

However, as O’Mahony et al discuss, cognitive failure and delirium in patients receiving opioids should not automatically be considered an opioid side effect.[7] Unfortunately, more than 85% of patients develop delirium before death, and since more than 80% of cancer patients receive opioids before death, delirium and opioid administration coexist in a large portion of patients. It is important to consider other frequent complications, such as sepsis, metabolic abnormalities, other drugs, dehydration, and central nervous system involvement by the tumor, as alternative reasons for delirium.

In summary, this is an excellent contribution on a very important subject for all health-care professionals in different areas of oncology.

References

1. Daeninck PJ, Bruera E: Opioid use in cancer pain. Is a more liberal approach enhancing toxicity? Acta Anaesthesiol Scand 43(9):924-938, 1999.

2. Bruera E, Suarez-Almazor M, Velasco A, et al: The assessment of constipation in terminal cancer patients admitted to a palliative care unit: A retrospective review. J Pain Symptom Manage 9(8):515-519, 1994.

3. Hunt R, Fazekas B, Thorne D, et al: A comparison of subcutaneous morphine and fentanyl in hospice cancer patients. J Pain Symptom Manage 18(2):111-119, 1999.

4. Mancini I, Hanson J, Neumann C, et al: Opioid type and other clinical predictors of laxative dose in advanced cancer patients: A retrospective study. J Palliat Med 3(1):49-56, 2000.

5. Pereira J, Bruera E: Chronic nausea, in Bruera E, Higginson I (eds): Cachexia-Anorexia in Cancer Patients, pp 23-37. Oxford, Oxford University Press, 1996.

6. Pereira J, Bruera E: Emerging neuropsychiatric toxicities of opioids. J Pharm Care Pain Symptom Control 5(4):3-29, 1997.

7. Lawlor PG, Gagnon B, Mancini IL, et al: Occurrence, causes, and outcome of delirium in patients with advanced cancer: A prospective study. Arch Intern Med 160(6):786-794, 2000.

 
Loading comments...

By clicking Accept, you agree to become a member of the UBM Medica Community.